Article Text

PDF

Troponin for prediction of cardiovascular collapse in acute colchicine overdose
  1. C van Heyningen,
  2. I D Watson
  1. University Hospital Aintree, Liverpool, L9 7AL
  1. Correspondence to:
 Dr C van Heyningen
 University Hospital Aintree, Liverpool L9 7AL, UK; charles.vanheyningenaht.nwest.nhs.uk

Abstract

The use of colchicine, a treatment for acute gout and familial Mediterranean fever, is limited by its toxicity. A relatively low dose of colchicine may be fatal. After a colchicine overdose, monitoring should include 6–12 hourly serum troponin measurements. A rising troponin level predicts cardiovascular collapse and is an indication for more intensive management.

  • Tn I, troponin I
  • Cardiovascular collapse
  • colchicine overdose
  • troponin

Statistics from Altmetric.com

The use of colchicine, a treatment for acute gout and familial Mediterranean fever, is limited by its toxicity. The degree of colchicine toxicity cannot be reliably predicted from the stated dose ingested. Fatal poisoning has been reported after as little as 7 mg ingested over 4 days,1 while other patients have survived ingestions of more than 60 mg.2 The first stage of colchicine poisoning is marked by gastrointestinal symptoms, with a second stage developing after about 24 hours, involving multisystem organ failure in severe cases.3 An important cause of morbidity and mortality is cardiovascular collapse, which may be due to hypovolaemia, electrolyte disturbances, cardiac dysrhythmias, and a possible direct toxic effect on cardiac myocytes.

In this complex situation, the prediction of cardiac damage is potentially useful for patient management. We describe a case of fatal acute colchicine poisoning and present our view on the predictability of outcome.

CASE HISTORY

A 21-year-old woman presented to the hospital emergency department after ingesting 25 mg of colchicine with alcohol. She was obese, with body mass index of 32 kg/m2, and the dose of colchicine was calculated to be 0.25 mg/kg. She was alert and oriented, and was initially treated with oral charcoal. On the second day, she developed pyrexia, nausea, and vomiting. Investigations showed neutrophil leucocytosis and renal impairment. She became breathless and developed diarrhoea, which was treated with fluid replacement. Electrocardiography 32 hours after the overdose revealed prolonged ST segments in leads I, II, aVR, and V4 to V6, with ST depression in lead V4. On the third day, she had a cardiac arrest and after resuscitation was treated with haemofiltration, even though there is no evidence that this enhances colchicine elimination. Colchicine and desmethylcolchicine were not detected in blood samples collected after the cardiac arrest. Our gas chromatography assay for this drug has a lower limit of detection of 5 μg/l, and concentrations below this limit have been reported at 24 hours after fatal ingestion.4 On the fourth day, poor left ventricular function was demonstrated by echocardiography. The patient developed a purpuric rash, conjunctival haemorrhages and cardiogenic shock, which progressed to bradycardia and asystole at 84 hours after admission. Results of selected laboratory investigations over 50 hours before cardiac arrest are shown in table 1. Cardiac troponin I (Tn I) was measured by immunoassay using the DPC Immulite 2000 analyser (reference range <1.0 μg/l). This method is a solid phase, two site, chemiluminescence enzyme immunoassay using mouse and goat antibodies against cardiac Tn I.

Table 1

 Results of laboratory investigations

The cause of death was determined at post mortem examination to be multiple organ failure. The lungs showed multiple, bilateral foci of bronchopneumonia and features of diffuse alveolar damage. The kidneys demonstrated acute tubular necrosis, but no haemosiderin rich casts were identified in the tubules to substantiate rhabdomyolysis as a cause of tubular necrosis. The liver sinusoids were congested and there was diffuse macrovesicular fatty change in hepatocytes. There was very minimal coronary artery atherosclerosis and no evidence of coronary artery thrombosis. The myocardium showed foci of contraction band necrosis and pale, anuclear myocytes consistent with ischaemia.

DISCUSSION

This case report illustrates the typical features of severe colchicine poisoning even though the amount ingested (0.25 mg/kg) was relatively small. The enzymes creatine kinase and aspartate transaminase rise at the same time as troponin levels, but these enzyme activities demonstrate multisystem complications and hence cannot be used to assess myocardial damage. A raised serum creatine kinase may be due to colchicine induced skeletal muscle rhabdomyolysis.5 The highly specific marker of myocardial damage, troponin I, shows increasing concentrations over 2 days before cardiac arrest and hence may be used to predict the increasing risk of cardiogenic shock as a result of myocardial damage. This prognostic test, we believe, provides evidence for vigorous intervention. Mitigation of colchicine toxicity is difficult and currently there are no specific treatments commercially available in the UK.6 Colchicine specific Fab fragments have been successfully used in the treatment of a woman who had ingested 60 mg of colchicine.2 The report findings suggest that the drug can be removed from peripheral sites and redistributed into the extracellular space. No adverse effects could be ascribed to the use of the Fab fragments. Haemodynamic function might thus be improved by reduced binding of the drug to microtubules in myocardial cells. Granulocyte colony stimulating factor offers an effective method of treating pancytopenia and preventing septicaemia in those patients who survive the initial phase of poisoning.7

CONCLUSION

One previous case has been reported using troponin I as a marker of cardiac toxicity in colchicine overdose.8 This report similarly indicates that early Tn I testing may alert the clinician to impending cardiovascular collapse. We believe that vigorous intervention to avoid cardiovascular collapse in such cases should be informed through 12 hourly serial measurements of serum troponins.

Acknowledgments

The post mortem examination was performed by Dr K Gumparthy and drug estimations by Mr FJ Tames.

REFERENCES

View Abstract

Footnotes

  • Competing interests: none declared

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.